DEA Issues Alert on Fentanyl-Laced Heroin as Overdose Deaths Surge Nationwide

fentanyl 3-19-15

The Drug Enforcement Administration (DEA) has issued a nationwide alert in response to a surge in overdose deaths from heroin laced with the narcotic drug fentanyl, the most potent opioid available for medical use.

“Drug incidents and overdoses related to fentanyl are occurring at an alarming rate throughout the United States and represent a significant threat to public health and safety,” DEA Administrator Michele M. Leonhart said in a statement. “Often laced in heroin, fentanyl and fentanyl analogues produced in illicit clandestine labs are up to 100 times more powerful than morphine and 30-50 times more powerful than heroin.”

Fentanyl is potentially lethal, even at very low levels, according to the DEA.

Last year, Philadelphia officials announced at least 28 people died after using heroin laced with fentanyl in March and April. Earlier in 2014, law enforcement officials said heroin laced with fentanyl was suspected in at least 50 fatal overdoses in Pennsylvania, Maryland and Michigan.

Seizures of illegal drugs containing fentanyl more than tripled between 2013 and 2014, according to USA Today. The National Forensic Laboratory Information System, which collects data from police labs, received 3,344 fentanyl submissions last year, up from 942 the previous year.

Between 2005 and 2007, more than 1,000 U.S. deaths were attributed to fentanyl, many of them in Chicago, Detroit and Philadelphia. The source of the drug was traced to a single lab in Mexico. The surge of deaths ended when the lab was identified and dismantled, the DEA said.

13 Responses

Leave your Response
    User Picture

    Karen Third

    November 17, 2016 at 8:18 AM

    Have been using fentanyl -as prescibed for pain from herniated discs – for 10 years next month …. am able to live a relatively ‘normal’ life due to it …. I am angry that I am looked at as a criminal for this… I am a grandmother, homeowner, taxpayer and contibutor to society … it makes me so angry thaT abusers of this drug are controlling my life … with all the forms I have to sign and hoops I have to jump because of those who abuse it … I have lost sympathy for abusers … ..

    User Picture

    jim

    October 7, 2016 at 4:45 AM

    Im from Wv, my close nephew who was like a brother to me died because of this stupid junk, he was the nicest person you would ever meet but was having a rough time at this point in his life and apparently making some bad decisions that no one knew about, he was 28…
    why isn’t this being put out there for everyone to know, why is it only now that I learn about this after its to late to help someone…
    this should be known nationally, something needs to be done!!!!

    User Picture

    May

    July 20, 2016 at 12:51 AM

    My brother died 2 months ago of what we thought was a heroin overdose because that’s what his friend said he took along with Xanax . Now that the toxicology report is out we know he only had fentanyl in his system and we think it was counterfeit as Xanax . His friend lied. And he took him to the hospital The next day, he was long gone by then and he didn’t care.
    Watch out from drugs in the streets and help a loved one with whatever struggle they’re in . They need your support . I wish I was there for him more often maybe he wouldn’t have gone to the streets to get his Xanax.
    Kids need To know the danger of street drugs and bad people who pretend to be their friends
    Pray for my brother . He was a great soul

Leave a Comment

Please leave a comment below to contribute to the discussion. If you have a specific question, please contact a Parent Specialist, who will provide you with one-on-one help.

Your email address will not be published. Required fields are marked *